Oklahoma, 2009High Wind in Oklahoma, April 17, 2009
April 17, 2009 · NWS TSA · 5 events in 5 counties and zones
A strong mesolow/high couplet developed in the wake of a mesoscale convective system that moved across northeast Oklahoma during the afternoon of the 17th. The resulting pressure gradient produced wind gusts up to around 65 mph and some minor damage.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong mesolow/high couplet developed in the wake of a mesoscale convective system that moved across northeast Oklahoma during the afternoon of the 17th. The resulting pressure gradient produced wind gusts up to around 65 mph and some minor damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 17, 2:50 PM CST, 25 minutes earlier.
Area forecast discussion, Apr 17, 2:50 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
350 PM CDT FRI APR 17 2009
.DISCUSSION...
GOOD MOIST SOUTHERLY FEED DIRECTLY INTO NORTHEAST
OKLAHOMA AND ADJACENT ARKANSAS TONIGHT IN ADVANCE
OF SLOW MOVING UPPER LOW. PRECIPITABLE H2O VALUES
IN 1.2 - 1.5 RANGE THIS EVENING..THUS CATEGORICAL
SHOWERS AND SCATTERED THUNDER. EXPECT A GENERAL
INCH OR TWO OF RAINFALL...ISOLATED HIGHER AMOUNTS.
PRESSURE FALLS ALONG SOUTHWEST PERIPHERY CWA NEAR
WEST EDGE PRECIP CAUSING WIND GUST NEAR 40. THINK
MOST OF THAT WILL STAY WEST..BUT DID INCLUDE GUST
40 SOUTHWEST ZONES FOR SEVERAL HOURS. MODELS IN
SOME DISARRAY ON HOW FAST SIGNIFICANT RAIN AREA
WILL CLEAR FORECAST AREA SATURDAY. LIKELY WE WILL
SEE A DRY SLOT FOR A TIME...THAN MORE SHOWERS AND
THUNDER SATURDAY NIGHT AS H500 UPPER LOW CROSSES
THE AREA. SUB MINUS 20 H500 TEMP NORTH OF I - 40
AND GREATER THAN 50 SFC DEWPOINT ALMOST GUARANTEE
HAIL WITH STORMS THAT DO DEVELOP. INCLUDED IN SAT
NIGHT FORECAST. WEATHER STILL NOT CLEAN SUNDAY
IN THE WAKE OF COLD UPPER LOW.
DRY AFTER SUNDAY WITH A BIG TIME WARM UP AROUND
MID-WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 57 73 51 67 / 100 40 60 40
FSM 58 72 55 70 / 100 70 70 40
MLC 58 72 51 68 / 80 50 50 20
BVO 55 74 48 66 / 100 40 70 40
FYV 55 69 49 64 / 100 70 70 50
BYV 55 69 51 64 / 80 70 80 60
MKO 56 71 52 69 / 100 50 60 40
MIO 57 73 52 64 / 90 50 70 60
F10 56 71 48 67 / 100 40 50 30
HHW 58 72 54 70 / 90 60 50 20
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&
SHORT TERM...21
LONG TERM....21
Hazardous weather outlook, Apr 17, 2:29 PM CST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
329 PM CDT FRI APR 17 2009
ARZ001-002-010-011-019-020-029-OKZ049-053>076-181000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
323 PM CDT FRI APR 17 2009
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TODAY AND TONIGHT.
SEVERE THUNDERSTORM.
RISK...LIMITED.
AREA...GENERALLY SOUTHWEST OF A LINE FROM BARTLESVILLE
TO FORT SMITH.
ONSET...THIS EVENING.
FLASH FLOOD.
RISK...LIMITED.
AREA...NORTHEAST OKLAHOMA.
ONSET...THIS EVENING.
HEAVY RAIN.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA.
ONSET...THIS EVENING.
SIGNIFICANT WINDS.
RISK...LIMITED.
AREA...WEST OF A TULSA TO HUGO LINE.
ONSET...ONGOING...ENDING AFTER 6 PM.
DISCUSSION...
THUNDERSTORMS WILL CONTINUE TODAY AS MOISTURE RETURNS AHEAD OF A
STRONG AND SLOW MOVING UPPER STORM SYSTEM. INSTABILITY WILL REMAIN
LIMITED...WHICH WILL LIMIT THE SEVERE WEATHER POTENTIAL.
HOWEVER...GUSTY EAST WINDS NEAR 40 MPH AT TIMES WILL PERSIST FOR
A FEW MORE HOURS THIS AFTERNOON ALONG THE WESTERN EDGE OF THE AREA
OF RAIN CURRENTLY PASSING THROUGH SOUTHEAST OKLAHOMA. ADDITIONAL
THUNDERSTORMS WILL LIKELY DEVELOP TO THE WEST THIS AFTERNOON...AND
MOVE INTO EASTERN OKLAHOMA BY THIS EVENING...PROGRESSING EASTWARD
INTO ARKANSAS TONIGHT. CONDITIONS MAY BE SLIGHTLY MORE FAVORABLE
FOR SEVERE WEATHER DURING THIS TIME FRAME...HOWEVER THE OVERALL
PATTERN DOES NOT SUPPORT A WIDESPREAD SEVERE WEATHER EVENT. THE
MOST LIKELY SEVERE WEATHER THREAT APPEARS TO BE FROM LARGE HAIL.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER NETWORKS MAY NEED TO DEPLOY BY LATE AFTERNOON...HOWEVER
A REGIONAL SPOTTER NETWORK IS NOT CURRENTLY ANTICIPATED DUE TO THE
EXPECTED ISOLATED COVERAGE OF ANY SEVERE WEATHER.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY THROUGH THURSDAY...NO HAZARDS.
EXTENDED DISCUSSION...
THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE WEEKEND AS
THE UPPER STORM SYSTEM APPROACHES AND SLOWLY MOVES ACROSS
THE AREA. OVERNIGHT STORMS FROM FRIDAY NIGHT WILL LIKELY
BE ONGOING AFTER SUNRISE ON SATURDAY... WITH ADDITIONAL
DEVELOPMENT BOTH SATURDAY AND SUNDAY AFTERNOONS. CONDITIONS
WILL SUPPORT A RISK OF LARGE HAIL WITH THE STRONGEST STORMS
THAT DEVELOP DURING THIS TIME FRAME. DRY AND WARM WEATHER WILL
RETURN FOR MUCH OF NEXT WEEK.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.High Wind, Okmulgee
- When
- April 17, 3:15 PM CST to 4:45 PM CST
- Where
- Okmulgee forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Property damage
- $5,000
- Reported by
- Mesonet
- Coordinates
- 35.647, -95.964 (the zone’s center; the record gives no point)
The Oklahoma Mesonet station southwest of Morris measured wind gusts near 60 mph for 15 minutes. Several awnings were blown off buildings in downtown Henryetta.
High Wind, Muskogee
- When
- April 17, 3:45 PM CST to 4:45 PM CST
- Where
- Muskogee forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.616, -95.379 (the zone’s center; the record gives no point)
A tin barn was blown over and a car port was destroyed in and around Haskell.
High Wind, Wagoner
- When
- April 17, 3:48 PM CST to 4:45 PM CST
- Where
- Wagoner forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 35.961, -95.521 (the zone’s center; the record gives no point)
Trees and power lines were blown down in Coweta.
High Wind, Tulsa
- When
- April 17, 3:50 PM CST to 4:45 PM CST
- Where
- Tulsa forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 36.121, -95.941 (the zone’s center; the record gives no point)
Eight partial rows of siding were blown off a house.
High Wind, Rogers
- When
- April 17, 3:52 PM CST to 4:45 PM CST
- Where
- Rogers forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.372, -95.604 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Wisconsin, April 17, 20091 injured · $500,000 · 1 event
- Flash Flood and Hail in Texas, April 17, 2009$86,000 · 1 in hail · 7 events
- Hail and Lightning Strikes in Texas, April 17, 20091 injured · $44,000 · 0.88 in hail · 13 events
- Wildfire in Georgia, April 17 to 21, 2009$15,000 · 3 events
- Hail in Kansas, April 17, 20091 in hail · 9 events
- Hail in Texas, April 17, 20091.75 in hail · 7 events
- Hail in Texas, April 17, 20091 in hail · 4 events
- Flood and Heavy Rain in Puerto Rico, April 17 to 18, 20092 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 17, 20092 events
- Flash Flood and Hail in Texas, April 17, 2009$3,000 · 1 in hail · 2 events
- Flash Flood in Texas, April 17, 20091 event
- Hail in Texas, April 17, 20091 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168453, 168456, 168455, 168452, 168458.